Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 207, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2016, 7:58 PM CDT for Dickey County, North Dakota. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2016, 7:58 PM CDT (00:58 UTC)
- Expired
- Aug 1, 2016, 9:00 PM CDT
- In force
- 62 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 71 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 8:58 PM CDT | HAIL 1.5 | 1 S Ellendale, ND | TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 3:19 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2143 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 14.7
The text
As transmitted.
363
WUUS53 KBIS 020058
SVRBIS
NDC021-020200-
/O.NEW.KBIS.SV.W.0207.160802T0058Z-160802T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
758 PM CDT MON AUG 1 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 900 PM CDT
* AT 758 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF VERONA TO 6 MILES SOUTHWEST OF
FULLERTON...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...FULLERTON...LUDDEN...MONANGO...
GUELPH AND GLOVER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4594 9871 4617 9870 4628 9838 4628 9801
4593 9801
TIME...MOT...LOC 0058Z 330DEG 17KT 4629 9813 4611 9854
HAIL...1.00IN
WIND...60MPH
$$
CJS3 follow-up statements
435
WWUS53 KBIS 020121
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
821 PM CDT MON AUG 1 2016
NDC021-020200-
/O.CON.KBIS.SV.W.0207.000000T0000Z-160802T0200Z/
DICKEY ND-
821 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN DICKEY COUNTY...
AT 821 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTH OF OAKES TO 6 MILES NORTHEAST OF
ELLENDALE...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...FULLERTON...LUDDEN...GLOVER AND GUELPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4594 9871 4610 9859 4628 9826 4628 9801
4593 9801
TIME...MOT...LOC 0121Z 319DEG 15KT 4623 9805 4607 9844
HAIL...1.00IN
WIND...60MPH
$$
CJS162
WWUS53 KBIS 020133
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
833 PM CDT MON AUG 1 2016
NDC021-020200-
/O.CON.KBIS.SV.W.0207.000000T0000Z-160802T0200Z/
DICKEY ND-
833 PM CDT MON AUG 1 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EASTERN DICKEY COUNTY...
AT 832 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTHEAST OF OAKES TO 6 MILES EAST OF
ELLENDALE...MOVING SOUTHEAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...LUDDEN...GLOVER AND GUELPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4594 9871 4608 9854 4624 9821 4628 9801
4593 9801
TIME...MOT...LOC 0132Z 330DEG 17KT 4618 9801 4602 9840
HAIL...1.00IN
WIND...60MPH
$$
CJS526
WWUS53 KBIS 020202
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
902 PM CDT MON AUG 1 2016
NDC021-020211-
/O.EXP.KBIS.SV.W.0207.000000T0000Z-160802T0200Z/
DICKEY ND-
902 PM CDT MON AUG 1 2016
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKEY COUNTY HAS
EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
BISMARCK.
LAT...LON 4594 9871 4608 9854 4624 9821 4628 9801
4593 9801
TIME...MOT...LOC 0201Z 330DEG 17KT 4618 9801 4602 9840
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 7:41 PM CDT, 17 minutes earlier.
Area forecast discussion, Aug 1, 7:41 PM CDT, 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 741 PM CDT MON AUG 1 2016 .UPDATE... Issued at 741 PM CDT Mon Aug 1 2016 Coordinated with SPC and surrounding offices to cancel the severe thunderstorm watch for Wells, Kidder, Burleigh, Morton, Grant, and Sioux counties. Outflow that pushed through Bismarck continues to produce a northerly wind of 15 to 25 mph and will continue for the next hour or two before subsiding. That southern portion of that outflow is now across Emmons county and may interact with a weakening cell that is scooting into eastern Emmons county at this moment. Thus Emmons county and the rest of the original counties will remain in the severe thunderstorm watch valid until 11 pm cdt Monday. Updates to text products coming. UPDATE Issued at 623 PM CDT Mon Aug 1 2016 Will let the severe thunderstorm watch stand for now, then consider taking counties out in the western portion of the watch in the next hour or two. Still watching a weak outflow boundary in central and southern Burleigh county, now approaching Menoken and pushing southwest. Will await and see what may develop from this. Current forecast on track with severe thunderstorms south central and James River Valley this evening. UPDATE Issued at 341 PM CDT Mon Aug 1 2016 Severe thunderstorm watch 429 issued and valid until 11 pm cdt Monday. Updates to text products imminent. && .SHORT TERM...(This evening through Tuesday) Issued at 221 PM CDT Mon Aug 1 2016 The latest water vapor imagery shows an upper low circulating over central Manitoba with a couple of shortwave troughs migrating through the cyclonic flow across central ND. The main highlight in the short term period will be potential for severe thunderstorms across the James River Valley through this evening. Uncertainty remains on how things may/will evolve as high resolution convective allowing models differing on this. Main players are a surface front/density gradient situated over the James River Valley with dewpoints in the lower 70s as opposed to 60F-65F farther west. A mid level/700mb shortwave was noted near Fort Yates, and this is forecast to slide atop the cold front this afternoon/evening. This is in line with the latest SPC outlook today with large hail, damaging winds, and heavy rainfall the main threats. This is the main area we are monitoring. Otherwise, very little if any precipitation expected west, although a jet streak was seen sliding across northeast MT into south central Manitoba. The right entrance region could induce enough vertical motion for an isolated non severe thunderstorm west. For tonight and Tuesday, shortwave ridging takes control behind our departing upper low and shortwave trough. Tuesday will see a brief return to dry weather with highs in the 80s under sunny conditions. .LONG TERM...(Tuesday night through Monday) Issued at 221 PM CDT Mon Aug 1 2016 Active weather increases Tuesday night and is full control Wednesday, as another upper low now located just off of Vancouver Island is forecast to migrate along the US/Canadian border. SPC Day 3 already indicating a Slight Risk for Severe Thunderstorms for all but western ND. Minot, Bismarck, and Jamestown per NSharp soundings are all uncapped by 21z, with ample cape and shear present ahead of slightly negatively tilted trough and ahead of a sharp cold front. Good chance for severe weather to unfold given the current scenario and setup. Will add a mention of severe wording in the gridded forecast. Breezy and cooler Thursday behind the system with highs in the 70s. The pattern remains progressive and active, with another mid/upper level transitory shortwave ridge Thursday night through Friday producing dry and tranquil conditions. Although broad ridging remains for most of the weekend, there will be enough instability for a slight chance mention, but dry most of the time. The GFS and ECMWF agree that Monday looks to be the best chance for thunderstorms across western and central ND. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 623 PM CDT Mon Aug 1 2016 KJMS terminal will have severe weather through 0130z Tuesday. Expect ping pong ball size hail and very heavy rain with wind gusts to 45kt. Elsewhere a clearing sky will commence through 06z. Skc thereafter and through the rest of the Taf period at all terminals. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...KS SHORT TERM...KS LONG TERM...KS AVIATION...KS
Hazardous weather outlook, Aug 1, 7:53 PM CDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 753 PM CDT MON AUG 1 2016 NDZ025-037-046>048-050-051-030100- FOSTER-STUTSMAN-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 753 PM CDT MON AUG 1 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE ACROSS THE JAMES RIVER VALLEY EARLY TONIGHT. SOME SEVERE WITH LARGE HAIL...DAMAGING WIND GUSTS...AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL THE BISMARCK NATIONAL WEATHER SERVICE OFFICE AT 1-800-247-0212 TO REPORT SEVERE WEATHER. NDZ001>005-009>013-017>023-031>036-040>045-030100- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE- HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX- 753 PM CDT MON AUG 1 2016 /653 PM MDT MON AUG 1 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. SOME STORMS COULD BE SEVERE ALONG WITH HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. KS
In the hours before
Local storm report, Aug 1, 6:26 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST JAMESTOWN 46.91N 98.71W
08/01/2016 E60 MPH STUTSMAN ND AMATEUR RADIO
DIME SIZE HAIL ALSO REPORTED WITH THE WIND. OTHER
PUBLIC REPORT INDICATED PEA SIZE HAIL AND GETTING
LARGER.
&&
NHEINERTSpecial weather statement, Aug 1, 6:43 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
643 PM CDT MON AUG 1 2016
NDZ025-020015-
FOSTER ND-
643 PM CDT MON AUG 1 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FOSTER COUNTY UNTIL
715 PM CDT...
AT 643 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MCHENRY...OR 23 MILES EAST OF CARRINGTON...MOVING NORTHEAST AT
25 MPH.
PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GRACE CITY...MCHENRY AND JUANITA.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
SOUTHEASTERN NORTH DAKOTA.
LAT...LON 4741 9873 4753 9885 4759 9876 4759 9850
4749 9850
TIME...MOT...LOC 2343Z 231DEG 21KT 4754 9864
SCHILDSpecial weather statement, Aug 1, 6:47 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 647 PM CDT MON AUG 1 2016 NDZ048-051-020030- DICKEY ND-LA MOURE ND- 647 PM CDT MON AUG 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKEY AND SOUTHEASTERN LAMOURE COUNTIES UNTIL 730 PM CDT... AT 647 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF FULLERTON...OR 13 MILES SOUTHEAST OF EDGELEY...MOVING EAST AT 15 MPH. PENNY SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKES...LAMOURE...VERONA...FULLERTON AND GLOVER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4618 9855 4636 9855 4641 9804 4608 9803 TIME...MOT...LOC 2346Z 269DEG 14KT 4628 9845 CJS
Local storm report, Aug 1, 6:48 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
648 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL 1 SSE JAMESTOWN 46.90N 98.70W
08/01/2016 M1.00 INCH STUTSMAN ND TRAINED SPOTTER
&&
NHEINERTLocal storm report, Aug 1, 7:52 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT MON AUG 01 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM HAIL 5 W LA MOURE 46.36N 98.40W
08/01/2016 E1.00 INCH LAMOURE ND COUNTY OFFICIAL
MOSTLY PENNY SIZE HAIL... LARGEST UP TO THE SIZE OF A
QUARTER.
&&
NHEINERTSpecial weather statement, Aug 1, 7:54 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 754 PM CDT MON AUG 1 2016 NDZ051-020130- DICKEY ND- 754 PM CDT MON AUG 1 2016 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DICKEY COUNTY UNTIL 830 PM CDT... AT 754 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF LAMOURE...OR 10 MILES NORTHWEST OF OAKES...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OAKES...FULLERTON AND GLOVER. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR SOUTHEASTERN NORTH DAKOTA. LAT...LON 4604 9801 4614 9855 4628 9834 4628 9801 TIME...MOT...LOC 0053Z 290DEG 17KT 4624 9826 CJS
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 7:22 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 57 min |
| Aug 1, 7:30 PM CDT | Severe Thunderstorm Warning | BIS | Dickey | 60 min |
| Aug 1, 7:54 PM CDT | Special Weather Statement | BIS | Dickey | 36 min |
| Aug 1, 9:10 PM CDT | Special Weather Statement | BIS | Dickey | 35 min |
| Aug 1, 9:43 PM CDT | Special Weather Statement | BIS | Dickey | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.